Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Louisville, KY

May 28, 2006Monroe County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 28, 2006, 4:09 PM CDT for Monroe County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 4:09 PM CDT (21:09 UTC)
Expired
May 28, 2006, 7:15 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 282112
FFWLMK
KYC171-290015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 715 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT UP TO 2 INCHES OF RAIN HAD FALLEN OVER THE PAST HOUR IN PARTS 
  OF MONROE COUNTY. THE HIGHEST RAINFALL TOTALS HAVE BEEN ESTIMATED  
  FROM MT HERMAN DOWN INTO THE MUD LICK AND GAMALIEL AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROCKBRIDGE...MUD LICK AND MT. HERMAN.

SCATTERED STORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 5 PM 
CDT...WITH ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3663 8598 3673 8597 3683 8579 3684 8570
      3680 8563 3675 8561 3669 8560 3663 8560

$$
CS
1 follow-up statement
000 
WGUS73 KLMK 282225
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT SUN MAY 28 2006

KYC171-282234-
MONROE KY-
524 PM CDT SUN MAY 28 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONROE COUNTY...

THE THUNDERSTORMS THAT HAD EARLIER PRODUCED A QUICK 1.5 AND 2 INCHES 
OF RAIN OVER WESTERN AND CENTRAL MONROE COUNTY HAVE DISSIPATED. 
LOCAL LAW ENFORCEMENT DID NOT HAVE ANY REPORTS OF FLOODING PROBLEMS 
IN THE COUNTY. WATCH FOR PONDING OF WATER ON AREA ROADWAYS AND MINOR 
FLOODING OF DITCHES AND OTHER NORMALLY FLOOD PRONE LOW SPOTS...AS 
THERE STILL MAY BE SOME RUNOFF. DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROADWAY.

LAT...LON 3663 8598 3673 8597 3683 8579 3684 8570
      3680 8563 3675 8561 3669 8560 3663 8560

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:30 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 28, 1:30 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 28 2006

.SHORT TERM (TONIGHT AND MEMORIAL DAY)...

SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY WILL RAPIDLY
DIMINISH BY LATE AFTERNOON AS SOLAR HEATING DIMINISHES. EXPECT
CLEARING SKIES THIS EVENING AND A POSSIBILITY OF SOME PATCHY GROUND
FOG REDEVELOPING ACROSS OUR SOUTHERN COUNTIES BY EARLY TOMORROW

A STRONG RIDGE WILL REMAIN CENTERED THROUGH MEMORIAL DAY BASICALLY
JUST EAST OF KENTUCKY. JET STREAM ENERGY EJECTING FROM THE WESTERN
TROUGH WILL HELP MOVE SURFACE LOW PRESSURE NORTH ALONG THE WESTERN
SIDE OF THIS RIDGE TOWARDS THE DAKOTAS BY EARLY TOMORROW.
HOWEVER...ENERGY WILL NOT PUSH EAST INTO THE UPPER MIDWEST UNTIL
TUESDAY.

ACROSS THE LOWER OHIO VALLEY...VERY LIGHT WINDS WILL CONTINUE
THROUGH TOMORROW. LIKE THIS AFTERNOON...AMPLE HEATING AND MOISTURE
WILL HELP TO DESTABILIZE THE ATMOSPHERE TOMORROW AFTERNOON. A LACK
OF ANY UPPER AIR FORCING WILL PRECLUDE ANY ORGANIZED CONVECTION AND
SO EXPECT A REPEAT OF SLOW MOVING...DISORGANIZED SCATTERED PULSE
TYPE STORMS THE WILL DEVELOP DURING THE AFTERNOON HOURS. ISOLATED
AREAS AGAIN COULD SEE BRIEF INTENSE RAINFALL.

TEMPERATURES MONDAY WILL STAY SIMILAR TO SUNDAYS HIGHS. AFTERNOON
HIGHS WILL RANGE FROM 8 TO 12 DEGREES ABOVE SEASONAL NORMS. JSD

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

OVERALL PATTERN STILL SEEMS TO BE EVOLVING INTO A MEAN RIDGE OVER
THE WESTERN U.S. WITH A MEAN TROUGH OVER THE ERN U.S. ALTHOUGH THE
LATEST DATA DOESNT INDICATE A CLOSED LOW TO OUR NORTHEAST AS
WAS THE CASE YDA. THE MAIN FCST PROBLEM IS DEALING WITH
TIMING OF JUST WHEN THE VERY WARM AND HUMID WEATHER SHIFTS TO
A DRY AND MORE NORMAL TEMPERATURE CONFIGURATION LATER NEXT WEEK.

LATEST HPC FCST TRENDS INDICATE FROPA ACROSS FA THURSDAY AFTERNOON
AND NIGHT AND THAT LOOKS OK FOR THIS FCST...WHICH IS IN LINE
WITH CURRENT TRENDS TOO. UNTIL THEN AND MOSTLY DIURNAL THREAT OF
AFTERNOON AND EVE TSTMS ON TUE AND WED...WITH VERY WARM AND UNSTABLE
AIR IN PLACE. WE WILL END THE PCPN THURS NIGHT AND THEN DRY WITH
NEAR NORMAL HIGHS AND LOWS OVER NEXT WEEKEND. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 28, 2:30 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN MAY 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING...MAINLY WEST OF INTERSTATE 65. ALTHOUGH THUNDERSTORMS
WILL DIMINISH RAPIDLY BY EARLY EVENING. ANY STORMS THAT DO FORM LATE
THIS AFTERNOON WILL MOVE VERY SLOWLY...AND COULD PRODUCE VERY HEAVY
RAINFALL AND RUNOFF PROBLEMS IN ISOLATED LOCATIONS. IN
ADDITION...LIGHTNING WILL CONTINUE TO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. ANY STORMS
THAT FORM WILL BE SLOW MOVING AND MAY PRODUCE VERY HEAVY RAIN AND
POSSIBLE RUNOFF PROBLEMS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE
TUESDAY AND WEDNESDAY FOR THE ENTIRE OUTLOOK AREA...WITH GUSTY WINDS
AND DANGEROUS LIGHTNING BEING THE BIGGEST THREATS.  A GREATER CHANCE
OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON THURSDAY AS A COLD
FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

In the hours before

Local storm report, May 28, 2:40 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      RUSSELLVILLE            36.84N 86.89W
05/28/2006                   LOGAN              KY   LAW ENFORCEMENT

            WATER 1 FOOT DEEP ON MAIN STREET. NO STRUCTURE FLOODING.

&&

LDATTI
Local storm report, May 28, 2:52 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             AUBURN                  36.87N 86.70W
05/28/2006  E0.88 INCH       LOGAN              KY   EMERGENCY MNGR

&&

JSD
Special weather statement, May 28, 3:20 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 PM EDT SUN MAY 28 2006

KYZ062-282050-
EDMONSON-
320 PM CDT SUN MAY 28 2006

...SLOW MOVING STORM NEAR BROWNSVILLE...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 17 MILES NORTHEAST OF
BOWLING GREEN...AND MOVING NORTH AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

HEAVY RAINFALL IS OCCURING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, May 28, 3:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
446 PM EDT SUN MAY 28 2006

KYZ075-282115-
MONROE-
346 PM CDT SUN MAY 28 2006

...SLOW MOVING THUNDERSTORM OVER MONROE COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR 18 MILES NORTHWEST OF
CELINA...AND MOVING NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

VERY HEAVY RAINFALL IS LIKELY OCCURRING WITH THIS STORM. EXPECT
PONDING WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN
ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF
FROM THIS STORM MAY CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS
WHERE WATER COVERS THE ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, May 28, 3:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 PM EDT SUN MAY 28 2006

KYZ074-282115-
BARREN-
351 PM CDT SUN MAY 28 2006

...STRONG STORM OVER SOUTHEAST BARREN COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF GLASGOW...AND MOVING NORTH
AT 5 MPH.

LOCATIONS SUCH AS EIGHTY EIGHT AND TEMPLE HILL MAY SEE THIS STORM.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Local storm report, May 28, 3:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     5 NE TOMPKINSVILLE      36.75N 85.63W
05/28/2006  E60 MPH          MONROE             KY   LAW ENFORCEMENT

&&

LDATTI

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:52 PM CDTFlash Flood WarningLMKLogan38 min
May 28, 2:01 PM CDTFlash Flood WarningLMKButler89 min
May 28, 2:25 PM CDTFlash Flood WarningLMKLogan3 hr
May 28, 3:16 PM CDTSevere Thunderstorm WarningLMKMonroe29 min
May 28, 5:15 PM CDTSevere Thunderstorm WarningLMKTaylor30 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningLMKJefferson44 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.